Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Twin Cities, MN

July 21, 2009Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2009, 6:37 PM CDT for Chippewa County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 6:37 PM CDT (23:37 UTC)
Expired
Jul 21, 2009, 7:15 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 143 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:45 PM CDTHAIL 11 Nnw Chippewa Falls, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 212337
SVRMPX
WIC017-220015-
/O.NEW.KMPX.SV.W.0053.090721T2337Z-090722T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 715 PM CDT

* AT 636 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH
  OF EAGLETON...OR ABOUT 3 MILES NORTH OF CHIPPEWA FALLS...AND MOVING
  NORTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JIM FALLS...
  EAGLETON...
  BLOOMER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4520 9153 4521 9119 4494 9127 4495 9152
TIME...MOT...LOC 2337Z 187DEG 10KT 4497 9140

$$
1 follow-up statement
000 
WWUS53 KMPX 212358
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CDT TUE JUL 21 2009

WIC017-220015-
/O.CON.KMPX.SV.W.0053.000000T0000Z-090722T0015Z/
CHIPPEWA WI-
658 PM CDT TUE JUL 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CHIPPEWA COUNTY...

AT 657 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE SEVERE STORM WAS LOCATED
4 MILES SOUTHWEST OF JIM FALLS...AND MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...JIM FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4495 9145 4521 9136 4521 9119 4494 9127
TIME...MOT...LOC 2358Z 227DEG 8KT 4501 9134

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:22 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 3:22 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 21 2009

.DISCUSSION...
EARLY AFTERNOON ANALYSIS SHOWS A WEAK COLD FRONT BISECTING THE
CWA...ROUGHLY FROM NEAR ST CLOUD TO NEW ULM. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON INTO
EARLY EVENING ATTENDANT WITH THE COLD FRONT...WITH IMPETUS FROM A
MID LEVEL SHORTWAVE THAT IS ENTERING CENTRAL MINNESOTA. NOT
SURPRISING THAT A FEW OF THESE STORMS ARE PUTTING OUT LOW-END SEVERE
HAIL /CIRCA 1 INCH/...WITH RELATIVELY LOW FREEZING LEVELS BETWEEN 9K
/NORTH CWA/ AND 10K FEET /SOUTH CWA/. ALTHOUGH THE HAIL THREAT AND
POSSIBILITY OF BRIEF/ISOLATED HEAVY RAINFALL WILL MAINTAIN ITSELF
INTO EARLY EVENING...COVERAGE SHOULD BE WIDELY SCATTERED IN
NATURE.

THE AFOREMENTIONED SHORTWAVE IS TRAVELING THROUGH THE BASE OF A MID/UPPER
LOW OVER NORTHERN/CENTRAL MANITOBA. THIS FEATURE WILL SHEAR OUT
OVER THE NEXT 24-48 HOURS...AND YIELD NORTHWEST FLOW REGIONALLY
THROUGH THE WEEK. THIS WILL LEAVE THE FORECAST AREA SUBJECT TO
SOMEWHAT ARBITRARY ISOLATED TO WIDELY SCATTERED SHOWER/TS
ACTIVITY...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR WHERE
COOLER MID LEVEL TEMPERATURES AND DEEPER MOISTURE ARE PROGGED.
HAVE MAINTAINED 20-30 POPS ON WEDNESDAY...WITH MORE CONFIDENCE IN
THE AFTERNOON FOR DIURNALLY DRIVEN ACTIVITY.

THE MOST LIKELY SHOWER-FREE TIMEFRAME APPEARS TO BE WEDNESDAY
NIGHT AND THURSDAY...AS THE TROUGH SHIFTS TOWARD THE CENTRAL GREAT
LAKES. A TRAILING SASKATCHEWAN SHORTWAVE WILL MERGE WITH THE GREAT
LAKES TROUGH...AND ROTATE OVER ONTARIO THROUGH A GOOD PORTION OF
THE WEEKEND. THE ASSOCIATED FRONT WILL MOVE ACROSS THE FORECAST
AREA BETWEEN 06Z FRIDAY AND 06Z SATURDAY...ALONG WITH DECENT
SHORTWAVE ENERGY ON FRIDAY NIGHT AND SATURDAY. HAVE RETAINED 30-40
POPS FROM LATE THURSDAY NIGHT THROUGH SATURDAY. THE LOW WILL
CIRCULATE OVER HUDSON BAY THROUGH EARLY NEXT WEEK...WHILE
EXTENSIVE TROUGHING AFFECTS THE NORTHERN CONUS. THE PRESENCE OF
THE TROUGH WILL KEEP 20-30 POPS IN THE FORECAST THROUGH THE
MAJORITY OF THE EXTENDED FORECAST.

HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS THROUGH MOST OF THE PERIOD DUE TO THE INFLUENCE OF THE
TROUGH.

&&

.AVIATION... /18Z TAF ISSUANCE/

COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION
BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE
RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST
CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF
SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD
CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR
AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND
SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH
MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG
DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE
EARLY MORNING HOURS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/RAH
Hazardous weather outlook, Jul 21, 12:53 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT TUE JUL 21 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Local storm report, Jul 21, 5:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SE COTTAGE GROVE      44.81N 92.92W
07/21/2009  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

MKM
Special weather statement, Jul 21, 5:54 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT TUE JUL 21 2009

MNZ070-212345-
DAKOTA-
554 PM CDT TUE JUL 21 2009

AT 554 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF COATES. THIS STORM WAS MOVING WEST
AT 10 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COATES.
  FARMINGTON.
  LAKEVILLE.

LAT...LON 4457 9327 4475 9329 4473 9297 4464 9290
TIME...MOT...LOC 2254Z 075DEG 11KT 4468 9307
Local storm report, Jul 21, 6:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             COTTAGE GROVE           44.82N 92.93W
07/21/2009  E1.75 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

DFC
Local storm report, Jul 21, 6:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             LITTLE FALLS            45.98N 94.36W
07/21/2009  M0.75 INCH       MORRISON           MN   TRAINED SPOTTER

0210 PM     HAIL             1 SW LITTLE ROCK        45.80N 94.07W
07/21/2009  M1.00 INCH       BENTON             MN   PUBLIC

            MEASURED IN GRAHAM TOWNSHIP

0213 PM     HAIL             WAITE PARK              45.55N 94.22W
07/21/2009  M0.75 INCH       STEARNS            MN   LAW ENFORCEMENT

0300 PM     HAIL             3 E DUELM               45.56N 93.88W
07/21/2009  M0.75 INCH       BENTON             MN   PUBLIC

0300 PM     HAIL             2 ESE DUELM             45.55N 93.89W
07/21/2009  M1.00 INCH       SHERBURNE          MN   PUBLIC

            GARDEN SHREDDED

0300 PM     HAIL             STILLWATER              45.06N 92.82W
07/21/2009  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

0304 PM     HAIL             2 S HAMBURG             44.70N 93.96W
07/21/2009  M0.25 INCH       SIBLEY             MN   TRAINED SPOTTER

0310 PM     HAIL             WOODBURY                44.91N 92.92W
07/21/2009  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

            HAIL OCCURRED FROM 310 TO 317 PM

0315 PM     HAIL             LAKELAND                44.95N 92.77W
07/21/2009  E0.88 INCH       WASHINGTON         MN   TRAINED SPOTTER

0320 PM     HAIL             4 NNW MAPLETON          43.98N 93.98W
07/21/2009  M1.00 INCH       BLUE EARTH         MN   PUBLIC

            QUARTER SIZED HAIL FELL AGAIN AT 325 PM.

0328 PM     HAIL             HUDSON                  44.97N 92.74W
07/21/2009  E0.25 INCH       ST. CROIX          WI   TRAINED SPOTTER

0341 PM     HAIL             5 SW MONTICELLO         45.25N 93.87W
07/21/2009  M0.50 INCH       WRIGHT             MN   TRAINED SPOTTER

0345 PM     HAIL             1 NW BUFFALO            45.19N 93.88W
07/21/2009  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0353 PM     HAIL             3 N ELK RIVER           45.38N 93.57W
07/21/2009  M0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

0406 PM     HAIL             1 ENE ROGERS            45.20N 93.53W
07/21/2009  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            AT COUNTY RD 13 AND 144

0410 PM     HAIL             2 SE ELK RIVER          45.32N 93.55W
07/21/2009  M1.25 INCH       SHERBURNE          MN   TRAINED SPOTTER

0411 PM     HAIL             3 NE ROGERS             45.22N 93.52W
07/21/2009  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            MEASURED AT INTERSECTION OF BROCKTON AND PINE IN DAYTON.

0411 PM     HAIL             BUFFALO                 45.18N 93.87W
07/21/2009  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0415 PM     HAIL             RAMSEY                  45.26N 93.45W
07/21/2009  M0.75 INCH       ANOKA              MN   TRAINED SPOTTER

0419 PM     HAIL             DAYTON                  45.19N 93.47W
07/21/2009  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0430 PM     HAIL             WATERTOWN               44.96N 93.85W
07/21/2009  M1.00 INCH       CARVER             MN   LAW ENFORCEMENT

0450 PM     HAIL             1 SE COTTAGE GROVE      44.81N 92.92W
07/21/2009  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

0453 PM     HAIL             1 E ST PAUL PARK        44.84N 92.98W
07/21/2009  M1.75 INCH       WASHINGTON         MN   FIRE DEPT/RESCUE

            REPORTED AT INTESECTION OF HIGHWAY 61 AND GLEN RD

0510 PM     HAIL             COTTAGE GROVE           44.82N 92.93W
07/21/2009  E1.75 INCH       WASHINGTON         MN   LAW ENFORCEMENT

&&

MKM
Local storm report, Jul 21, 6:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NNE ST PAUL           44.99N 93.08W
07/21/2009  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            NEAR LARPENTEUR AND EDGETON

&&

MKM
Special weather statement, Jul 21, 6:18 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT TUE JUL 21 2009

MNZ083-084-220000-
BLUE EARTH-WASECA-
618 PM CDT TUE JUL 21 2009

AT 616 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR EAGLE LAKE. THIS STORM WAS MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLE LAKE.
  ST CLAIR.
  JANESVILLE.
  PEMBERTON.
  WALDORF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4392 9348 4392 9384 4416 9399 4418 9376
TIME...MOT...LOC 2318Z 330DEG 13KT 4413 9384

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.